Blog

rich emollient used in the management of eczema, psoriasis and other dry skin conditions.

17Oct

This is bordering on conspiracy theory territory and it may at first sound like I’m delusional. But hear me out before coming to any conclusions!

One of the medications I currently take is quetiapine XL. I’ve taken it three times in the past six years and this time, I’ve been taking it for around four months. The first two times I took quetiapine XL, I was given the Seroquel brand. Both times I took it, it would knock me out four hours after taking it like clockwork. This time though, things have been different, and I’m wondering if instead of being given quetiapine XL, I’m being given a placebo drug.

Hear me out!

When I was prescribed quetiapine XL four months ago, I first filled my prescription at a pharmacy close to my GP practice. I was surprised that I was being given the Tenprolide brand of quetiapine rather than the Seroquel I had been given when I previously filled my prescription there, but as it was the same ingredient, I didn’t think much else of it. That was until I started taking it. Tenprolide gave me a very dry mouth and I didn’t get the ‘knock out’ effect that the Seroquel brand had given me. I wondered if maybe the reason it wasn’t knocking me out was because my body had gotten used to quetiapine over the years and the dry mouth was just a long term effect from the risperidone I had been taking before I started the quetiapine.

However, when I was given the second prescription for quetiapine (I am given a 30-day supply), I didn’t have time to go to the pharmacy next to my GP practice to fill it. Soon afterwards though, I went to a retail park near me that has a Boots pharmacy, so I decided to fill my prescription there, rather than making an extra trip to my regular pharmacy. Here, I was given the Seroquel brand again and after taking it for a few days, the dry mouth had gone and I was starting to sleep a bit better. It wasn’t the same knock out effect I had had on my previous two occasions taking it, but my sleep did improve.

But then I realised that on some nights, the side effects were different. About once or twice a week, I would get the knock out effect I had had on previous occasions, but the effect would come after two or three hours, rather than four. On those nights, the thoughts I had about being watched seemed to ease off a bit too. This only happened on the nights where I was being knocked out. I’ve been filling my prescription at Boots ever since that first time, and have noticed the same thing with every batch. Once or twice a week, I am being knocked out fairly quickly and struggling less with negative thoughts, the rest of the time, I’m awake for longer and the thoughts are unchanged.

Although I haven’t been recording the nights where I am being knocked out, I know that my menstrual cycle has nothing to do with it. Last night I was knocked out and although I woke up with a bad headache this morning, I remember enough to know that not every night I get knocked out precedes a day with a headache. As of today, I am going to start recording the side effects and anything I think may be relevant to their sporadicalness. (Yes, that is a real word!)

It really wouldn’t surprise me if tests done on my Seroquel XL supply found that most of the tablets were placebos with only a few being actual quetiapine XL. And it wouldn’t be the first time Seroquel XL tablets were in the news. In 2011, a few packets of Nurofen Plus were found to contain tablets of 50 mg Seroquel XL (the full story is here). Although the mix-up was found to be caused by a member of the public (that story is here), it shows that mix-ups CAN happen, one way or the other.

So what do you think? Is someone at my Boots meddling with the Seroquel? Are Seroquel themselves mixing placebos in with their quetiapine tablets? Or am I just having sporadic side effects, rather than continual ones?

Answers on a postcard please!

  

Add a comment

Your email address will not be published. Required fields are marked *